Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2005, 9:10 PM MST for La Paz County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 9:10 PM MST (04:10 UTC)
- Expired
- Jul 21, 2005, 10:15 PM MST
- In force
- 65 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 3:55 PM MST, 5 hours 15 minutes before
AZZ020>028-CAZ030>033-220600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST THU JUL 21 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES. STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY FRIDAY NIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO ARIZONA AND SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO ANTICIPATED. && .DISCUSSION... A DUST STORM WITH NEAR ZERO VISIBILITY WAS MOVING NORTHWEST FROM NORTHWEST OF TUCSON INTO PINAL COUNTY INCLUDING THE CASA GRANDE AND FLORENCE AREAS MID TO LATE THIS AFTERNOON...AND HEADED TOWARD THE GREATER PHOENIX AREA. THUS...HAVE ADDED BLOWING DESERT DUST TO THE FORECAST. TROPICAL MOISTURE FROM THE SOUTHEAST IS INCREASING AND HAVE BOOSTED THE PROBABILITY OF SHOWERS AND THUNDERSTORMS UP AT LEAST FOR SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO PRODUCE STRONG GUSTY POSSIBLY DAMAGING WINDS WHICH MAY BE THE CASE AGAIN FRIDAY AFTERNOON AND EVENING. EXPECT AN OVERALL INCREASE IN AREAL COVERAGE AND INTENSITY OF RAIN WITH SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA THROUGH THE WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH THE REMAINS OF FORMER HURRICANE EMILY MOVE INTO OUR AREA. WILL HAVE TO WATCH FOR FLASH FLOODING PARTICULARLY IN AREAS BURNED BY RELATIVELY RECENT FIRES...AND ESPECIALLY THIS WEEKEND. WITH THE INCREASE IN TROPICAL MOISTURE...TEMPERATURES WILL BECOME LOWER WITH HIGHER HUMIDITY BY SATURDAY. && .AVIATION... DISCUSSION FOR 00Z TAFS. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS EAST AND SOUTHEAST OF THE PHOENIX AREA TO INCREASE AND PUSH WEST AND NORTHWESTWARD WITH DUST STORM AND NEAR ZERO VISIBILITY AS STRONG GUSTY WINDS MOVE OUT AHEAD OF THE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY ALSO CAUSE OBSTRUCTIONS TO VISIBILITY. THE CHANCE OF A THUNDERSTORM OVER KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM...KBLH...AND KIPL WILL BE ABOUT 10 TO 20 PERCENT. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. ELLIS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 21, 6:13 AM MST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 613 AM MST THU JUL 21 2005 AZZ021>023-026>028-220201- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 613 AM MST THU JUL 21 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. AZZ020-025-CAZ030>033-220201- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 613 AM MST (613 AM PDT) THU JUL 21 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS WITH GUSTY WINDS AND AREAS OF BLOWING DUST. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. AZZ024-220201- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 613 AM MST THU JUL 21 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH AREAS OF STRONG GUSTY WINDS...AND POSSIBLE LOCALLY HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. DKS
In the hours before
Special weather statement, Jul 21, 3:56 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 356 PM MST THU JUL 21 2005 AZZ022-023-027-028-220300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 356 PM MST THU JUL 21 2005 ...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY RAIN IN MARICOPA AND PINAL COUNTY THIS EVENING... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY OVER PORTIONS OF PINAL AND MARICOPA COUNTIES THIS EVENING. THIS INCLUDES THE GREATER PHOENIX AREA...GILA BEND...BUCKEYE... CASA GRANDE...AND OTHER SURROUNDING AREAS. THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG WITH EXTREMELY HEAVY RAINFALL. RESIDENTS AND MOTORISTS IN MARICOPA AND PINAL COUNTIES SHOULD LISTEN TO THE LATEST FORECASTS IN THE EVENT WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-021-025-026-220300- LOWER COLORADO RIVER VALLEY AZ-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 356 PM MST THU JUL 21 2005 ...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY RAIN IN LA PAZ AND YUMA COUNTIES LATER THIS EVENING... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY OVER PORTIONS LA PAZ AND YUMA COUNTIES LATER THIS EVENING OR EARLY TONIGHT. THIS INCLUDES THE CITIES AND TOWNS OF YUMA...DATELAND... QUARTZSITE...EHRENBERG...BOUSE...PARKER...AND SURROUNDING AREAS. THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG WITH VERY HEAVY RAINFALL. RESIDENTS AND MOTORISTS IN LA PAZ AND YUMA COUNTIES LISTEN TO THE LATEST FORECASTS THIS EVENING IN THE EVENT WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT WEATHER.GOV/PHOENIX HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 22, 2:02 PM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 28 min |
| Jul 22, 2:37 PM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 23 min |
| Jul 22, 2:57 PM MST | Flash Flood Warning | PSR | Riverside | 2 hr |
| Jul 22, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.